Florida, 2008Damaging Wind and Lightning Strike in Florida, June 30, 2008
June 30, 2008 · NWS MLB · 2 events in 2 counties and zones
Sea breeze thunderstorms produced wind damage in coastal and inland sections of Central Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $214,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sea breeze thunderstorms produced wind damage in coastal and inland sections of Central Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 30, 1:11 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 30, 1:11 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
211 PM EDT MON JUN 30 2008
.DISCUSSION...
...A FEW STRONG-SEVERE STORMS THROUGH EVENING AND AGAIN TUE...
THROUGH TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
INCREASE IN COVERAGE OVER THE AREA THROUGH LATE AFTERNOON INTO THE
EARLY EVENING HOURS WITH A FEW STRONG TO MARGINALLY SEVERE STORMS
POSSIBLE. UPPER LEVEL TROUGH AXIS WILL CONTINUE TO PUSH EASTWARD
TONIGHT AND AS IT DOES SO WILL HELP MOVE FRONTAL BOUNDARY OVER THE
SOUTHEASTERN U.S. INTO NORTHERN FLORIDA. BOUNDARY WILL LOSE ITS
STRENGTH AS IT DOES SO BUT CAN NOT RULE OUT ISOLATED SHOWER AND
THUNDERSTORM DEVELOPMENT OVER THE FAR NORTH (NORTHERN LAKE AND
VOLUSIA COUNTIES) LATE TONIGHT. OTHERWISE EXPECTING TO REMAIN DRY
AFTER MIDNIGHT TONIGHT. TEMPS STILL AROUND NORMAL WITH LOWS IN THE
LOWER 70S.
TUE...MOISTURE IS PROGGED TO REMAIN AT OR ABOVE NORMAL ACROSS THE
AREA IN PRE FRONTAL MOISTURE CONVERGENCE ZONE (1.7-2.0 INCHES
PRECIPITABLE WATER). POSITIVE TILTED TROUGH OVER THE EASTERN U.S.
WITH JET ALONG THE EASTERN SEABOARD WILL PROVIDE LARGE SCALE
ASCENT...THEREFORE ANOTHER ACTIVE DAY FOR STORMS IS EXPECTED.
SOUTHWEST FLOW WITH SEA BREEZE FORMATION AND POSSIBLY SOME INFLUENCE
FROM DIFFERENTIAL HEATING AND/OR OUTFLOW BOUNDARIES WILL ACT AS
FOCUSING MECHANISMS.
RATHER COOL 500 MB TEMPS AROUND MINUS 9 INSURES THAT SOME STORMS
WHICH FORM WILL BE STRONG-SEVERE AGAIN. MOS POPS ARE IN THE 70-80
PERCENT RANGE...SO HAVE BUMPED UP THE POPS IN OUR CURRENT
FORECAST.
WED...EASTERN CONUS TROUGH WILL LIFT/FILL WITH MID LEVEL RIDGING
STARTING TO BUILD FROM THE ATLANTIC BACK ACROSS THE BAHAMAS AND INTO
THE FLORIDA PENINSULA...BUT THE MODELS CONTINUE TO SHOW UPPER LEVEL
TROUGH LINGERING INTO THE SOUTHEAST STATES AND NORTHEAST GULF. THIS
OCCURRED WITH THE LAST EASTERN CONUS TROUGH AND RESULTED IN A
CONSIDERABLE AMOUNT OF HIGH CLOUDS AND NOT A LOT OF REDUCTION IN
POPS. THE LATEST GFS CONTINUES WITH PRECIPITABLE WATER VALUES OF
1.7 TO 2.0 INCHES. CURRENT FORECAST SHOWING POPS A LITTLE ABOVE
NORMAL (50 PERCENT) LOOKS GOOD...AND IS SUPPORTED BY LATEST MOS
NUMBERS.
THU-SUN (PREVIOUS DISCUSSION)...UPPER LEVEL RIDGING CONTINUES TO
GRADUALLY STRENGTHEN OVER THE PENINSULA DURING THIS TIME. LOW LEVEL
RIDGING WILL SLOWLY BEGIN TO SHIFT NORTHWARD. SOME DRIER AIR BEGINS
TO MOVE INTO THE PENINSULA THU NIGHT-SUN ESPECIALLY NEARER THE EAST
COAST. STEERING FLOW WEAKENS AND GRADUALLY BECOMES
SOUTH-SOUTHEASTERLY BY THIS WEEKEND WITH DECREASING POP CHANCES AND
GREATEST THREATS FOR CONVECTION MOVING FURTHER INTO THE INTERIOR AS
THE EAST COAST SEA BREEZE BOUNDARY PENETRATES FURTHER INLAND.
&&
.AVIATION...INCREASING SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE TO CREATE BRIEF IFR/MVFR CONDITIONS THROUGH LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS. SHOULD THEN SEE A RETURN TO
PREVAILING VFR CONDITIONS AS CONVECTIVE ACTIVITY WINDS DOWN BY
MIDNIGHT.
&&
.MARINE...MAIN CONCERN THRU THE EARLY EVENING HOURS WILL BE OFFSHORE
MOVING THUNDERSTORMS MAINLY NORTH OF SEBASTIAN INLET. WINDS WILL BE
SOUTH TO SOUTHWEST AROUND 5 TO 10 KNOTS AND SEAS AOB 3 FT.
TUE-SAT...SURFACE RIDGE IS PROGGED TO GRADUALLY NUDGE/REBUILD
NORTHWARD AS TROUGH OVER THE EASTERN SEABOARD DISSIPATES. THIS
SHOULD KEEP WINDS AT OR BELOW 10 KNOTS AND SEAS 3 FEET OR LESS. THE
MAIN CONCERNS OF LATE HAVE BEEN THUNDERSTORMS AFFECTING THE WATERS.
THE STEERING FLOW THAT HAS BEEN PUSHING STORMS OFFSHORE SHOULD
WEAKEN ON WED AND CONTINUE THROUGH LATE WEEK. THERE SHOULD BE LESS
CHANCE THAT MAINLAND AFTERNOON STORMS WILL CROSS THE COAST DURING
THAT TIME PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 71 86 71 87 / 30 70 30 50
MCO 73 87 72 90 / 30 70 20 50
MLB 72 86 70 87 / 30 70 30 50
VRB 71 88 69 87 / 30 70 30 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...WEITLICH
LONG TERM....LASCODY
Hazardous weather outlook, Jun 30, 10:28 AM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1128 AM EDT MON JUN 30 2008
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1128 AM EDT MON JUN 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
AMPLE MOISTURE COMBINED WITH AN APPROACHING UPPER LEVEL DISTURBANCE
AND NUMEROUS BOUNDARIES FROM SEA BREEZES...LAKE BREEZES AND
THUNDERSTORM OUTFLOWS WILL ALLOW NUMEROUS STORMS TO DEVELOP THIS
AFTERNOON AND EVENING. EAST COAST SEA BREEZE DEVELOPMENT WILL BEGIN
EARLIER AND HAVE FURTHER INLAND MOVEMENT ALONG THE TREASURE COAST.
STORMS WILL INITIATE EARLIER ALONG THE THE SEA BREEZE WITH AN
INCREASE IN COVERAGE AND INTENSITY FURTHER NORTH DURING THE
AFTERNOON AS INTERACTIONS WITH STORMS AND OUTFLOWS FROM THE WEST
COAST SEA BREEZE OCCUR. SLOW AND ERRATIC STORM MOTION AROUND 5 MPH
CAN BE EXPECTED SOUTH OF SEBASTIAN INLET WITH FASTER MOVEMENT NORTH
OF THIS AREA AROUND 15 MPH TO THE EAST. SCATTERED STORMS WILL
PERSIST INTO EARLY THIS EVENING.
THE PRIMARY HAZARDS FROM THE STORMS WILL BE DEADLY CLOUD TO GROUND
LIGHTNING STRIKES...STRONG WIND GUSTS OF 40 TO 50 MPH...LOCALLY
HEAVY RAIN AND HAIL. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
DOWNBURST WINDS AND COIN SIZE HAIL. MOVE INDOORS TO A SAFE LOCATION
AT THE FIRST SIGN OF AN APPROACHING OR DEVELOPING STORM.
...FLOOD IMPACT...
HEAVY DOWNPOURS OCCURRING IN A SHORT PERIOD OF TIME MAY LEAD TO
TEMPORARY PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS.
...RIP CURRENT IMPACT...
EXPECT AN ELEVATED RIP CURRENT RISK AT THE BEACHES TODAY DUE TO A
LONG PERIOD SWELL. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.
...MARINE THUNDERSTORM GUST IMPACT...
BOATERS ON THE NEARSHORE WATERS...ESPECIALLY FROM SEBASTIAN INLET
NORTHWARD SHOULD KEEP AN EYE TO THE WEST FOR LIGHTNING STORMS MOVING
EAST OFF THE MAINLAND AROUND 15 MPH LATE THIS AFTERNOON THROUGH THE
EARLY EVENING. THE MAIN HAZARDS WILL BE WIND GUSTS OF 35 KNOTS OR
GREATER AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON. AN UPPER
LEVEL DISTURBANCE MAY ADD TO STORM STRENGTH AGAIN ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
WEITLICH/GLITTO
In the hours before
Special weather statement, Jun 30, 1:57 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
257 PM EDT MON JUN 30 2008
FLZ044-301945-
NORTHERN LAKE COUNTY-
257 PM EDT MON JUN 30 2008
...STRONG THUNDERSTORMS AFFECTING NORTHERN LAKE COUNTY...
AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER FRUITLAND PARK...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE LISBON...
EMERALDA...AND UMATILLA.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
BRAGAW
Special weather statement, Jun 30, 4:00 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
500 PM EDT MON JUN 30 2008
FLZ045-053-302145-
ORANGE-OSCEOLA-
500 PM EDT MON JUN 30 2008
...STRONG THUNDERSTORMS AFFECTING WESTERN ORANGE COUNTY...
NORTHWESTERN OSCEOLA COUNTY...
AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER AZALEA PARK. MOVEMENT IS TOWARD THE NORTHEAST AT
10 TO 15 MPH. ADDITIONAL STORMS ARE DEVELOPING TOWARD THE SOUTHWEST
TOWARD THE ATTRACTIONS AND CELEBRATION.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS. PEA SIZED HAIL WAS REPORTED IN WINTER
PARK PINES.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
KELLY
Special weather statement, Jun 30, 4:01 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
501 PM EDT MON JUN 30 2008
FLZ141-147-302145-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
501 PM EDT MON JUN 30 2008
...STRONG THUNDERSTORMS AFFECTING NORTHERN BREVARD COUNTY...
SOUTHEASTERN VOLUSIA COUNTY...
AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER OAK HILL...MOVING EAST AT 20 MPH. THESE STORMS
WILL INTERACT WITH THE EAST COAST SEA BREEZE AS THEY APPROACH THE
COAST AND MAY INTENSIFY RAPDILY.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE APOLLO
BEACH...MIMS...SCOTTSMOOR...ELDORA.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
BRAGAW
Special weather statement, Jun 30, 4:31 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
531 PM EDT MON JUN 30 2008
FLZ058-302215-
OKEECHOBEE-
531 PM EDT MON JUN 30 2008
...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL OKEECHOBEE COUNTY...
AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER OKEECHOBEE...MOVING NORTHEAST AT 11 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
JP
Thunderstorm Wind, Orange
- When
- June 30, 4:34 PM EST
- Where
- Orange County, 4.3 mi E of Union Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 28.580, -81.210
Law enforcement reported a few trees down in the Orlando area.
Lightning, Indian River
- When
- June 30, 9:14 PM EST
- Where
- Indian River County, 0.15 mi W of Wabasso
- Property damage
- $212,000
- Reported by
- Newspaper
- Coordinates
- 27.750, -80.433
Lightning ignited a fire that destroyed at a Marine Learning Center in Wabasso.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, June 30, 2008$75,000 · 1 event
- Damaging Winds in Massachusetts, June 30, 2008$31,000 · 50 kt wind · 5 events
- Lightning Strike in Alabama, June 30, 2008$25,000 · 1 event
- Hail and Damaging Winds in Florida, June 30, 2008$1,000 · 67 kt wind · 12 events
- Lightning Strike in Florida, June 30, 20081 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 30, 2008$5,000 · 50 kt wind · 8 events
- Lightning Strikes in Colorado, June 30, 2008$11,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 30, 20083 events
- Damaging Winds in Virginia, June 30, 2008$2,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Virginia, June 30, 2008$700 · 50 kt wind · 3 events
- Damaging Winds in Georgia, June 30, 200850 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 30, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121401, 129278.